Format

Send to

Choose Destination
J Clin Pharm Ther. 2014 Oct;39(5):573-6. doi: 10.1111/jcpt.12191. Epub 2014 Jul 3.

A case of synthetic oestrogen-induced autoimmune hepatitis with microvesicular steatosis.

Author information

1
Department of Hepatology, Japanese Red Cross Society Himeji Hospital, Himeji, Hyogo, Japan.

Abstract

WHAT IS KNOWN AND OBJECTIVE:

Drug-induced liver injury (DILI) is a leading cause of acute liver failure in developed countries. Hepatotoxicity is a well-recognized adverse effect associated with synthetic oestrogens, which can cause cholestasis. The current report describes ethinyloestradiol (EE2)-associated highly unusual adverse effects of autoimmune hepatitis (AIH) and microvesicular steatosis (MS). DILI that fulfils the criteria for AIH is referred to as drug-induced autoimmune hepatitis (DIAIH). MS is a potentially severe liver lesion that results from mitochondrial dysfunction. We explore the pathophysiological mechanisms underlying DIAIH and MS.

CASE SUMMARY:

A 51-year-old woman presented with jaundice, increased liver enzymes and IgG, and positive ANA. She had been taking EE2 for 3 years. Liver biopsy showed prominent interface hepatitis with MS. A drug-lymphocyte stimulation test (DLST) using EE2 was positive. The liver biochemical parameters had normalized after the EE2 discontinuation; however, they exacerbated 5 months post-onset. Repeated liver biopsy showed interface hepatitis with no MS. Considering EE2-induced DIAIH, corticosteroids treatment was initiated. Then, all liver biochemical parameters had normalized, and the corticosteroids were successfully withdrawn. The patient continued to be in complete remission over the next 3 years.

WHAT IS NEW AND CONCLUSION:

Five remarkable points should be emphasized: (i) a long latency interval, despite the acute presentation; (ii) exacerbation of liver biochemical parameters, even after drug cessation; (iii) the paired liver biopsies indicating continuing inflammation and disappearance of toxic features; (iv) a positive DLST and the absence of fibrosis consistent with DIAIH and not AIH; and (v) a rare histological feature of MS. Intense immunoallergic reactions were likely triggers of MS in the current case. A possibility of DIAIH should be considered in cases of DILI which exhibit overt jaundice, autoantibodies, intense histological inflammation and a long latency period.

KEYWORDS:

autoimmune hepatitis; drug-induced liver injury; microvesicular steatosis; synthetic oestrogen

PMID:
24989642
DOI:
10.1111/jcpt.12191
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center